[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.233.2. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 14, 1965

Photosensitivity Induced by Drugs

Author Affiliations

From the Department of Dermatology, New York University Schools of Medicine, New York. Dr. Baer is chairman of the Dermatology Panel of the AMA Registry on Adverse Reactions.

JAMA. 1965;192(11):989-990. doi:10.1001/jama.1965.03080240059013
Abstract

Drug-induced photosensitivity reactions are unique in that exposure to both light and the drug is required for the adverse cutaneous reaction to occur. Direct sunlight is the usual light source; however, sometimes diffuse daylight or artificial light will elicit a reaction. The photosensitizing drug may be administered topically, orally, or parenterally.

Since the lesions are confined to the light-exposed areas, they commonly involve the face, backs of the hands, extensor and radial aspects of the forearms, V of the neck, and, in women, the anterior aspects of the lower legs. Those most frequently seen are sunburn-like and intensely erythematous, but often the lesions look like exaggerated sunburns with edema, vesiculation, and bullae. Less frequently, the lesions are eczematous (papulovesicular), lichen planus-like, morbilliform, or, very rarely, urticarial. Although the eruption usually disappears rapidly and uneventfully within a few days after the offending drug has been withdrawn, in rare instances it may

×